Tennessee, 2023

Hail in Tennessee, May 8, 2023

May 8, 2023 · NWS MEG · 2 events in 1 county or zone

A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:34 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 8, 8:34 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
934 PM CDT Mon May 8 2023

...New UPDATE...

.UPDATE...
Issued at 923 PM CDT Mon May 8 2023

Showers and thunderstorms have blossomed across southern MO. A
cold pool is starting to develop and the MCS will continue tracking
toward the Mid-South. It should reach the Bootheel by 0330Z.
MLCAPES are still running around 3000 j/kg and mid level lapse
rates remain quite steep at 7.5 c/km. There is about 30 kts of
0-6km bulk shear along and north of the KY/MO border that is
aiding storm organization. Expect a few severe storms across the
northern tier overnight with damaging wind and large hail.
Activity should gradually weaken as the MCS drops south away from
the zone of higher 0-6km shear while at the same time the airmass
gradually stabilizes.

&&

.SYNOPSIS...Issued at 207 PM CDT Mon May 8 2023

An unsettled pattern featuring warm temperatures, high humidity
and periods of showers and thunderstorms will continue for the
next several days. A cold front is expected to stall across the
Midsouth for at least a couple of days Wednesday through Friday
further enhancing our chance of rain. Expect high temperatures in
the 80s with lows mostly in the 60s tonight through the weekend.
Long term guidance is suggesting cooler conditions could return
next week.

30/Sirmon

&&

.DISCUSSION...(This evening through next Sunday) Issued at 207 PM
CDT Mon May 8 2023

Area radars are quiet early this afternoon. Temperatures are in
the low to middle 80s across most of the area and will likely warm
another degree or two resulting in afternoon highs in the upper
80s or even low 90s. There is a chance of thunderstorm development
this afternoon, mainly over west Tennessee where outflow from this
mornings MCS lingers. Forecast SB CAPE this afternoon is over
3,000J/KG for much of the area. Moderately strong 35-45kt deep
layer shear is in place over west TN along with steep lapse
rates. Healthy updrafts should be well maintained with any storms
that develop. Storm clusters capable of producing large hail and
damaging wind are possible.

High resolution short term guidance continues to be fairly
bullish in bringing another MCS through the Midsouth tonight.
Global long term models aren't as aggressive but given what we
have seen for the past couple of nights, I would have to favor the
more aggressive solutions. Expect storms to develop over central
and south Missouri around sunset and move south across the
Midsouth at 30-40 mph overnight. Damaging wind should be the
primary threat tonight. The storm threat should diminish quickly
around sunrise.

The Storm Prediction Center has included much of the Midsouth
along and north of the Interstate 40 corridor in a Slight risk
for severe storms in their day 1(today and tonight) outlook with a
Marginal risk for the remainder of the Midsouth.

A ridge will build into the area from the west tomorrow helping
to suppress convection. However, we are expected to see high
temperatures approach 90 degrees which should be enough to break
the cap. Thunderstorms will be most likely during the afternoon
and any lingering outflow from an overnight MCS could promote
convective initiation.

Return flow should begin late Wednesday and a warm front will lift
into the region early Thursday. The front will likely stall
somewhere across north Mississippi into northeast Arkansas and
linger through the end of the work week or maybe even into
Saturday. This feature will keep our rain chances elevated
although nothing looks very organized from a severe weather
perspective. The weekend looks warm and showery. Long term
guidance suggests we may see an airmass change early next week.

30/Sirmon

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Mon May 8 2023

A system will dive into the area from the north around 05z and
finally move into the TUP area around 09z. The system looks to
move through the area fast so most sites should only see
thunderstorms for an hour or two. All sites should remain VFR
outside of thunderstorm development. Expect southwest winds around
04-06 kts to shift northwest by mid morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...SWB

In the hours before

Special weather statement, May 8, 8:54 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
954 PM CDT Mon May 8 2023

ARZ009-MOZ113-090345-
Clay AR-Dunklin MO-
954 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of northeastern Clay and
northeastern Dunklin Counties through 1045 PM CDT...

At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to Fisk to near Harviell.
Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malden, Piggott, Campbell, Chalk Bluff Natural Area, Clarkton,
Holcomb, St. Francis, Pollard, Saint Francis, Glennonville,
Carryville, White Oak, Valley Ridge, Providence, Morris State Park,
Wilhelmina, Brian, Chalk Bluff Battlefield Park, Baird and Frisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8996 3645 8996 3639 8997 3639 8996
      3634 8996 3631 9005 3650 9039 3650 9022
      3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0254Z 298DEG 35KT 3695 8999 3677 9023 3666 9052

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, May 8, 9:43 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
1043 PM CDT Mon May 8 2023

ARZ009-028-MOZ113-115-TNZ001-002-019-090430-
Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-
Dyer TN-
1043 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of north central
Mississippi, eastern Clay, Pemiscot, Dunklin, northwestern Dyer,
western Obion and Lake Counties through 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Prairie to near Portageville to near
Kennett. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blytheville, Kennett, Union City, Caruthersville, Malden, Piggott,
Gosnell, Portageville, Hayti, Steele, Campbell, Reelfoot Lake State
Park, Chalk Bluff Natural Area, Tiptonville, Ridgely, Troy, Holcomb,
Hayti Heights, Cooter and Wardell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
      3641 8960 3634 8954 3638 8951 3642 8955
      3650 8954 3650 8949 3646 8947 3650 8942
      3650 8905 3615 8933 3585 8991 3644 9038
      3650 9022 3653 9021 3663 9002 3663 8996
TIME...MOT...LOC 0343Z 313DEG 35KT 3677 8940 3643 8966 3621 9013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, May 8, 10:03 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
1103 PM CDT Mon May 8 2023

TNZ002-003-019-020-090445-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1103 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of northwestern Weakley,
northeastern Dyer, northwestern Gibson and eastern Obion Counties
through 1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to near Ridgely to near Hayti
Heights. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dyersburg, Martin, Union City, Fulton, Newbern, South Fulton, Dyer,
Troy, Kenton, Rutherford, Obion, Bradleytown, Trimble, Rives,
Yorkville, Lapata, Locust Grove, Jenkinsville, Shaffner and Maxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8873 3615 8891 3598 8915 3598 8918
      3600 8919 3599 8919 3603 8955 3616 8933
      3650 8907
TIME...MOT...LOC 0403Z 303DEG 32KT 3650 8928 3629 8947 3617 8979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, May 8, 10:36 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1136 PM CDT Mon May 8 2023

TNZ003-004-020>022-090515-
Carroll TN-Weakley TN-Benton TN-Henry TN-Gibson TN-
1136 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of Weakley, central
Gibson, northwestern Benton, northern Carroll and Henry Counties
through 1215 AM CDT...

At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Fulton to near Kenton to near
Newbern. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Paris, McKenzie, Trenton, Huntingdon, Paris Landing State
Park, Dresden, Dyer, Greenfield, Gleason, Rutherford, Bradford,
Sharon, Atwood, Cottage Grove, Latham, Vale, Springville, Routon and
Palmersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 8811 3592 8846 3599 8915 3619 8892
      3641 8883 3641 8882 3644 8882 3650 8879
      3650 8805 3644 8806 3633 8797
TIME...MOT...LOC 0435Z 276DEG 44KT 3648 8880 3627 8898 3611 8920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, May 8, 10:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 PM CDT Mon May 8 2023

ARZ028-TNZ048-090515-
Mississippi AR-Lauderdale TN-
1148 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northern Mississippi
and northwestern Lauderdale Counties through 1215 AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manila, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Manila, Leachville, Luxora, Dell, Burdette,
Little River, Victoria, Jolliff Store, Dearman, Lennie, Vail, Big
Lake, O'Donnell Bend, Hightower, Carmi, Tuckertown, Rosa and Whisp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3589 8975 3564 8987 3581 9029 3592 9029
      3600 9025 3600 9024
TIME...MOT...LOC 0447Z 291DEG 20KT 3590 9021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, May 8, 10:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 PM CDT Mon May 8 2023

TNZ019-020-048-050-051-090515-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
1148 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern
Crockett, central Dyer, west central Gibson, northeastern Lauderdale
and northwestern Haywood Counties through 1215 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bradleytown, or near Dyersburg, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Ripley, Newbern, Halls, Forked Deer, Chestnut Bluff,
Bradleytown, Unionville, Eaton, Maury City, Friendship, Gates,
Yorkville, Edith, Fowlkes, Lapata, Bonicord, Central, Jenkinsville
and Rohoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 8903 3568 8930 3590 8975 3591 8971
      3590 8969 3588 8968 3588 8966 3589 8965
      3592 8965 3595 8969 3614 8947
TIME...MOT...LOC 0448Z 291DEG 20KT 3601 8945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SJM

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dyer

When
May 8, 10:58 PM CST to 11:03 PM CST
Where
Dyer County, Tatumville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -89.200

Hail, Dyer

When
May 8, 11:01 PM CST to 11:06 PM CST
Where
Dyer County, (Dyr)dyersburg Muni
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -89.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103023, 1103028.